Iowa, 2024

Lightning Strike in Iowa, March 29, 2024

March 29, 2024 · NWS DMX · 1 event in 1 county or zone

An upper level wave and surface boundary, paired with increased moisture advection and forcing over central into eastern Iowa resulted in scattered showers and storms, which tracked across eastern Iowa late evening March 29th into early March 30th. CAPE values just over 1000J/kg and weaker helicity values were favorable, which indicated the potential for hail with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level wave and surface boundary, paired with increased moisture advection and forcing over central into eastern Iowa resulted in scattered showers and storms, which tracked across eastern Iowa late evening March 29th into early March 30th. CAPE values just over 1000J/kg and weaker helicity values were favorable, which indicated the potential for hail with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 29, 10:58 PM CST, 17 minutes earlier. Its key messages:

  • Scattered storms tonight with a few marginally severe
  • Seasonal Weekend with rain returning Sunday
  • Rainfall & storms continue into Tuesday; bulk of severe potential south of Iowa
Area forecast discussion, Mar 29, 10:58 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1158 PM CDT Fri Mar 29 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Scattered storms tonight with a few marginally severe

- Seasonal Weekend with rain returning Sunday

- Rainfall & storms continue into Tuesday; bulk of severe
  potential south of Iowa

&&

.DISCUSSION...
Issued at 242 PM CDT Fri Mar 29 2024

.Short Term /Tonight through Saturday Night/...

Confidence Short Term:  Medium to High

Generally on track for some convection over the area by evening
across central to eastern Iowa. Already on satellite, some
destabilization is taking place aloft with the development of mid
level cumulus. The surface boundary remains in place over west
central to southeast Iowa. H850 analysis this morning at 12z showed
a narrow plume of moisture being rapidly advected north within a 40
to 55kt low level jet. Though the moisture is still rather limited
with Td of 0C to 5C, that will increase toward the evening hours as
slightly deeper moisture from northern Texas begins to get closer to
the area. Also, surface moisture at this time remains low with
dewpoints in the 30s to lower 40s in southwest Iowa. Late afternoon
and early evening will see more moisture pooling at low levels near
the front in southern to eastern Iowa. This will help focus
available moisture/lift from central to eastern Iowa this evening
with the help of a H700 wave, another push of warm air advection and
approaching weak surface low. Once storms develop, H700 flow will
push them east later into the evening. Current HRRR operational runs
are forecasting CAPE to peak at 700 to 1200 j/kg early in the
evening from around 22z to 02z, then the area of better instability
advects east with the system. It may take until 23-00z for
initiation, and thereafter a short window of storm potential in our
southeast to east as the storms move out.  Overall, some turning in
the winds will give rise to slightly better chances for larger hail
and the HRRR reflects some weak helicity tracks with the elevated
convection.  SPC continues with a marginal risk over those areas
this evening. The upper level wave will be east of our area by 12z
with decreasing clouds and some sun on the way for Saturday.  Lows
tonight will drop to the lower 30s northwest while the southeast
will hold in the upper 40s. Though tomorrow will feature some weak
northwest flow, little if any cold air advection will follow the
system tonight.  Thus, expect another pleasant day to round out the
last few days of March. Highs tomorrow ahead of the more robust
large scale trough will warm to the upper 40s far northwest to the
lower 60s in the south. A sun/cloud mix is on the way for Saturday.

As we approach Saturday night, low pressure will begin to gather
strength over Kansas as the frontal boundary just pushed south of
the state will become more focused again over northern Missouri.
Models are beginning to diverge somewhat on the timing and placement
of the first round of showers and scattered storms Sunday.  There is
now a little better consensus on a more southern track of the next
storm system with the GFS deterministic more closely mirroring the
Euro of the past couple of days. As anticipated, the southern stream
is still dominating the preferred path of synoptic energy. With the
lessening chances for precipitation for most of Saturday night, have
cut back on PoPs through the period to 15 to 30%; and mainly south.
Saturday night mins will remain mild with upper 20s north to the
lower 40s in the south.

.Long Term /Sunday through Friday/...

Confidence: Medium

With the models now coming into better consensus of a more southern
track, the risks of any additional severe weather over our area is
lessening. The main challenge now is the evolution of the system and
how rapidly the low strengthens.  This will make the difference
between 1 to 1.5 inches of rainfall versus 2 to 3 inches of
rainfall. The GFS continues to quickly amplify the H850 system prior
to it tracking near Iowa, rather than the Euro which deepens the low
as the low is exiting east of the Mississippi River.  The 12z
deterministic Euro continues to amplify the low later with the bulk
of the expected qpf east of Iowa. The 12z GEFs supports some heavier
totals in the southeast/eastern areas of Iowa including a portion of
our southeast. That being said, the trends continue to suggest a
slightly slower amplification which would keep rainfall totals
roughly between 1/2 inch to 2 inches across the south while the
north receives a couple of tenths to up to a half inch in some
areas. The Euro deepens the system much more as it gets into
northern Ohio with a decent cyclone and stronger area of low
pressure.  Temperatures will be cooler with the low tracking farther
south. Highs Sunday are anticipated to mainly in the 50s and with
higher chances for showers and some thunder Sunday night into Monday
night, highs are again likely to remain in the 50s for Monday.
Breezy conditions will also develop within northwest flow Monday as
the deepening low departs. By Tuesday there is a hint of a northern
stream trough possibly swinging around the parent upper low. Due to
the differences in model spread progression east of the region, this
feature may not impact Iowa at all.  If it does, an area of light
rain or snow would accompany the weak wave. Our blended approach
keeps a chance of light precipitation east, otherwise the remainder
of the forecast sees a drying trend until late week. With that
temperatures will initially be rather cool in the lower to mid 50s
for Tuesday and Wednesday, then transition to a moderating trend by
late week. We may need to trim back expectations a bit and delay the
rapid warming depicted by the NBM with todays model runs slowing the
large system across the eastern CONUS.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1158 PM CDT Fri Mar 29 2024

Outside of very local conditions with stronger thunderstorms,
VFR conditions and ceilings are in place across central IA at
06z. Storms may only briefly impact KALO through 07z, but after
that time confidence is medium that VFR conditions will persist
through the remainder of the period with a gradual decrease in
clouds into Saturday. Although it will bear watching through the
morning, MVFR stratus across SD and MN is not expected to
impact TAF sites at this time, or if it does only briefly north.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...REV
AVIATION...Small
Hazardous weather outlook, Mar 29, 2:10 PM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
310 PM CDT Fri Mar 29 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-302015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
310 PM CDT Fri Mar 29 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms are possible across east/southeast Iowa this
evening, with a few storms possibly becoming strong to severe.
Hail would be the main hazard, with secondary hazards including
heavy rain and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are also possible Sunday through Monday.
A few stronger thunderstorms are possible, however the threat for
severe weather early next week will be better determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight in eastern Iowa.

In the hours before

Special weather statement, Mar 29, 9:49 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1049 PM CDT Fri Mar 29 2024

IAZ048-049-060-061-300415-
Story IA-Jasper IA-Polk IA-Marshall IA-
1049 PM CDT Fri Mar 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POLK...SOUTHEASTERN
STORY...SOUTHWESTERN MARSHALL AND NORTHWESTERN JASPER COUNTIES
THROUGH 1115 PM CDT...

At 1047 PM CDT, Doppler radar was tracking multiple strong
thunderstorms 5 miles north of Ankeny, moving east at 25 mph across
northern Polk County, and southern Story County.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Baxter, Maxwell, Melbourne, Elkhart, Collins, Alleman, and Rhodes.

This includes Interstate 35 between mile markers 97 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4178 9367 4182 9368 4203 9303 4184 9294
TIME...MOT...LOC 0347Z 261DEG 21KT 4181 9360

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KCM
Special weather statement, Mar 29, 10:16 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1116 PM CDT Fri Mar 29 2024

IAZ048-049-060-061-300445-
Story IA-Jasper IA-Polk IA-Marshall IA-
1116 PM CDT Fri Mar 29 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN POLK...SOUTHEASTERN
STORY...SOUTHWESTERN MARSHALL AND NORTHWESTERN JASPER COUNTIES
THROUGH 1145 PM CDT...

At 1115 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles south of State Center, or 15 miles southeast of
Nevada, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
State Center, Baxter, Maxwell, Melbourne, Elkhart, Collins, Rhodes,
Laurel, and Haverhill.

This includes Interstate 35 near mile marker 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4176 9352 4185 9357 4208 9300 4187 9290
TIME...MOT...LOC 0415Z 249DEG 19KT 4193 9318

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Dodson
Special weather statement, Mar 29, 10:48 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1148 PM CDT Fri Mar 29 2024

IAZ038-039-049-050-300515-
Black Hawk IA-Tama IA-Grundy IA-Marshall IA-
1148 PM CDT Fri Mar 29 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL...
SOUTHWESTERN BLACK HAWK...NORTHERN TAMA AND SOUTHEASTERN GRUNDY
COUNTIES THROUGH 1215 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Reinbeck, or 10 miles southeast of Grundy Center,
moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Traer, Reinbeck, Dysart, Conrad, Gladbrook, Beaman, Lincoln, Tf Clark
State Park, and Union Grove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4212 9230 4213 9289 4229 9290 4237 9230
TIME...MOT...LOC 0448Z 261DEG 29KT 4223 9267

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Dodson

The radar

The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the first event began at 05:15 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Black Hawk

When
March 29, 11:15 PM CST
Where
Black Hawk County, 1.72 mi SW of Waterloo
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
42.480, -92.370

Delayed report of house fire in vicinity due to lightning. Time of lightning strike estimated from radar.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167445.